Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 165, NWS Aberdeen, SD

October 9, 2021Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Oct 9, 2021, 12:05 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2021, 12:05 PM CDT (17:05 UTC)
Expired
Oct 9, 2021, 12:32 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The Rapid City radar (KUDX), 192 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 5.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2021-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2021-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

328 
WUUS53 KABR 091705
SVRABR
SDC075-085-091745-
/O.NEW.KABR.SV.W.0165.211009T1705Z-211009T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
1205 PM CDT Sat Oct 9 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Jones County in central South Dakota...
  West central Lyman County in central South Dakota...

* Until 1245 PM CDT.

* At 1205 PM CDT, a severe thunderstorm was located 8 miles northeast
  of Westover, or 11 miles southeast of Murdo, moving northeast at 35
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Vivian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4379 10061 4414 10038 4403 10017 4373 10048
TIME...MOT...LOC 1705Z 208DEG 29KT 4380 10052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Parkin
1 follow-up statement
250 
WWUS53 KABR 091732
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1232 PM CDT Sat Oct 9 2021

SDC075-085-091742-
/O.CAN.KABR.SV.W.0165.000000T0000Z-211009T1745Z/
Jones SD-Lyman SD-
1232 PM CDT Sat Oct 9 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4379 10061 4414 10038 4403 10017 4373 10048
TIME...MOT...LOC 1730Z 208DEG 29KT 4400 10038 

$$

Parkin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 10:30 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Oct 9, 10:30 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1030 AM CDT Sat Oct 9 2021

.UPDATE...
Issued at 1018 AM CDT Sat Oct 9 2021

Certainly a complex forecast this morning into the afternoon with
regards to the threat for severe storms. There is plenty of shear
in the environment, both in the lower and mid levels for storms
rotate. The biggest issue will be instability as most of the CWA
is seeing a mostly cloudy sky. The latest HREF does support enough
instability, under 1500 J/kg of MUCAPE this afternoon, mainly
along and east of the James River Valley. If the cloud cover
remains, the overall severe threat will be slightly diminished. If
clouds are able clear, or thin out some, the severe threat will be
high, with hail, damaging winds, and even tornadoes possible.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 419 AM CDT Sat Oct 9 2021

Scattered showers and isolated thundershowers have been moving
northeast across the western CWA over the past few hours, and have
recently moved into the James River valley. Have been adjusting POPs
to match the slightly quicker onset of precip compared to earlier
forecasts. After examining a wealth of severe parameters, hi-res
output, ensemble data, etc., it appears the eastern CWA is in a
pretty good setup for strong to severe storms later this afternoon.
Some of the potential is conditional, but given the dynamics along
with the potent shortwave and deepening surface wave/low moving
northeast along the boundary, it would seem chances are pretty good.
As the upper and lower level jets increase over the area today, both
low-level and deep-layer shear will increase. Tornado parameters are
even supportive of a couple occurrences this afternoon - would not
be surprised. HREF neighborhood probability plots do show low
chances over the eastern counties. But again, some of this potential
will rely on how well we can destabilize today with the cloud cover.
With the lower stratus having sunk south into northern SD, this will
also be something to watch. Would think the forcing for ascent alone
may overcome some of this. Supercellular structures, as well as
linear segments are all possible modes of convection. In fact, some
hi-res CAM output suggest bowing segments or QLCS-like structures
moving through the eastern CWA by late afternoon into early evening.
Inserted T+ into the grids for the eastern counties.

Aside from the main concerns for convection today, there are some
finer details in the forecast to mention. We are seeing some rather
low stratus around 300 ft, along with fog, on the north side of the
surface boundary. Have been trying to keep up with this in the grids
with patchy fog mention over the northern CWA. Web cams confirm fog
in a handful of locations, although have not seen vsby in MBG or ABR
get much below 2SM yet. Vsby in ETH has just dropped to 1/2SM. Opted
to get rid of PotFog grids after 18Z today. Also went with coverage
wording in regards to POPs/wx today. High temps were brought down a
few degrees from previous forecast with the expected abundance of
clouds for many areas, and fairly widespread precip. That said
though, confidence in today's high temp forecast is not overly high
given the possibility of breaks in the clouds and lulls in
precipitation.

As we head through Sunday, we'll likely see wrap-around showers
across the region as the surface low takes its time potentially
wobbling/deepening over the region overnight, before finally
shifting east later in the day Sunday. POPs remain in the "likely"
category on Sunday for eastern areas, while breezy and gusty
northwest winds are felt across mainly central SD into the Glacial
Lakes region.

.LONG TERM...(Sunday Evening through Friday)
Issued at 419 AM CDT Sat Oct 9 2021

One major storm dominates the long term. The period starts off with
some lingering showers over the northeast CWA Sunday evening, but
after that s/w ridging should provide for dry conditions later
Sunday night, persisting through Monday night. On Tuesday a system
will begin ejecting out of the southwest CONUS. The latest
deterministic models have converged on the track of the H500 low,
although the GFS remains a bit faster. Pcpn will first spread into
the western part of the state late Tuesday. Tuesday night and
Wednesday should bring widespread rain to the central/eastern parts
of the state, with the heaviest rain then moving north of the
forecast area Wednesday evening. The left exit region of a 110 knot
H300 jet streak will provide for copious lift over the area on
Wednesday. PWATs upwards of 1.25 inches isn't extraordinary, but
should help with some 1-2 inch rainfall totals from the system.
After the storm moves northeast, the remainder of the long term will
dry out. Overall, temperatures will hover fairly close to normal for
the period.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM CDT Sat Oct 9 2021

Terminals KABR,KATY,KPIR,KMBG

Widespread IFR/MVFR cigs and vsbys will continue through much of
the day, especially across northern parts of SD. Scattered showers
and thunderstorms are expected through the day and into evening
with a few severe storms possible over northeast SD this afternoon
and early evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...SD
SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Oct 9, 4:51 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
451 AM CDT Sat Oct 9 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-101000-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
451 AM CDT Sat Oct 9 2021 /351 AM MDT Sat Oct 9 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Today and tonight.

Showers and thunderstorms can be expected across the region today. A
few storms may be on the strong side, with small hail and gusty
winds. The larger severe threat will exist across northeast South
Dakota and west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ039-046-SDZ006>008-011-018>023-101000-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
451 AM CDT Sat Oct 9 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are expected across northeast South Dakota and west
central Minnesota this afternoon into early evening. Strong to
severe storms are possible, with large hail up to golf ball size and
strong winds in excess of 60 or 70 mph. Heavy rain is also possible
under stronger storm cells. Today's setup also favors the potential
for a couple tornadoes near the James River valley, eastward across
the Glacial Lakes and into west central Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:57 PM CDTSpecial Weather StatementABRLyman33 min
Oct 9, 4:10 PM CDTTornado WarningABRBrown, Spink35 min
Oct 9, 4:30 PM CDTTornado WarningABRBrown15 min
Oct 9, 4:33 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Hamlin, Spink42 min
Oct 9, 4:33 PM CDTTornado Warning Tornado observedABRBrown, Day, Spink27 min
Oct 9, 4:57 PM CDTTornado WarningABRBrown, Day, Marshall18 min
Oct 9, 5:16 PM CDTTornado WarningABRDay, Marshall29 min
Oct 9, 5:17 PM CDTTornado WarningABRBrown, Day, Marshall28 min
Oct 9, 5:18 PM CDTSevere Thunderstorm WarningABRBrown, Clark, Codington, Day, Grant, Hamlin and 2 more57 min
Oct 9, 5:44 PM CDTTornado WarningABRBrown, Marshall31 min
Oct 9, 5:47 PM CDTTornado WarningABRDay, Marshall, Roberts28 min
Oct 9, 6:07 PM CDTTornado Warning Tornado observedABRDay, Roberts23 min
Oct 9, 6:14 PM CDTTornado WarningABRMarshall, Roberts31 min
Oct 9, 6:15 PM CDTSevere Thunderstorm WarningABRCodington, Day, Deuel, Grant, Hamlin, Marshall and 1 more60 min
Oct 9, 6:28 PM CDTTornado WarningABRRoberts21 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.